Wisconsin, 2022

Winter Storm in Wisconsin, December 21 to 22, 2022

December 21 to 22, 2022 · NWS MPX · 9 events in 9 counties and zones

Several inches of snow followed by rapid intensification of a low-pressure system over the Great Lakes led to a multi-day winter storm for Western Wisconsin. Part 1 of this system was widespread fluffy snow with high snow-to-liquid ratios.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several inches of snow followed by rapid intensification of a low-pressure system over the Great Lakes led to a multi-day winter storm for Western Wisconsin. Part 1 of this system was widespread fluffy snow with high snow-to-liquid ratios. There was a break, and then part 2 of this system with strong arctic winds developed in wrap-around circulation of the low-pressure system. Wind gusts of 30-40 mph ended up being about ten miles per hour less than forecast, but these winds together with the arctic air led to dangerous wind-chills of -25 to -35 F.

The highest reported snowfall amounts were 8 inches in Moesville (Pierce), 7.3 inches near Menomonie (Dunn), and 6.5 inches SE of Hudson (St. Croix).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 21, 5:55 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 21, 5:55 AM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
555 AM CST Wed Dec 21 2022

.UPDATED for 12Z Aviation Discussion...
Issued at 543 AM CST Wed Dec 21 2022

&&

.DISCUSSION...(Today through Tuesday)
Issued at 252 AM CST Wed Dec 21 2022

KEY MESSAGES: OVERALL SYSTEM REMAINS ON TRACK

- TODAY AND TONIGHT, part 1 of this system will bring 5 to 9 inches
of light fluffy snow across the region, with the highest amounts
just north and west of the Twin Cities, into western Wisconsin. A
Winter Storm Warning is in effect area wide.

- LATE TONIGHT AND EARLY THURSDAY, a break will follow, but then
part 2 of the system kicks in as northwest winds increase Thursday
afternoon through Friday night with widespread blowing snow.

- THURSDAY AFTERNOON THROUGH FRIDAY NIGHT, Confidence remains in
blizzard conditions for much of southern and western Minnesota
Thursday afternoon through Friday night. Wind strength in areas
along and north of I-94 remains a bit more uncertain and it ramps up
a little later Thursday, so continued wit the Winter Storm Watch.

- IMPORTANT CHANGES, The wind forecast has decreased a bit for
Thursday into Friday night. The reason is the rapid intensification
of the surface low across the Great Lakes is a bit slower and
farther east, so the pressure gradient is less over the Midwest. As
a result, the potential for gusts greater than 50 mph has decreased,
but we still expect a long duration with at least 40 mph wind gusts.

TODAY AND TONIGHT...Not much change from the previous
forecast. An upper level wave across the Dakotas will move east
today, and warm air advection will spread out ahead of it brining
increasing clouds and snow across the region. Forecast soundings
continue to show a deep dendritic growth zone, so this snow will be
light and fluffy, with snow ratios of 20 to 25:1 expected, possibly
higher. Overall snowfall amounts are similar to the previous
forecast, with 5 to 9 inches across central MN into west central
Wisconsin, tapering off to 3 to 5 down near I-90. Winds will be light
with this snow, generally starting out of the east, and switching to
the northwest toward evening as the snow ends. The Winter Storm
Warning is in effect for this snowfall.

THURSDAY THROUGH FRIDAY NIGHT...The one noteworthy change is a
slight decrease (5 to 10 mph) in the wind forecast. As mentioned
above, this is due to the delayed onset of rapid intensification of
the surface low, combined with a slightly weaker high pressure system
to the west, and also the fact the strongest cold air advection is
focused to the south of the forecast area. This last point is
probably why the forecast soundings are a bit jumpy with the wind
gusts, meaning there's a few hours where they don't mix down the
gusts, which lowers the potential for +50 mph winds. If this system
does intensify more quickly and farther east, then the wind forecast
will increase. For now, we expect a long duration, Thursday night
through Friday night, with gusts in that 30 to 40 mph range, with a
few windows for gusts to be 40 to 50 mph.

In summary, we still expect blizzard conditions. Especially
considering how much light and fluffy snow is already sitting out
their. For added context, earlier, it was looking like this event
could have similar impacts to February 23/24 2019, which closed I-94
for over two days. That was a historic blizzard, with a much deeper
snow pack, and higher snow banks. However, this system will have a
long duration of strong winds, just not as high as that event. This
system also has several inches of fluffy snow to blow around. Given
that, it is possible that the Winter Storm Watch that is still in
effect east of the Blizzard Warning could be converted to a Blizzard
Warning. We just wanted to wait and see what the 12Z guidance shows,
in case this trend of lower winds continues. But as things stand
right now, widespread 40 mph gusts, with areas of 40 to 50 mph, are
still forecast.

SATURDAY THROUGH TUESDAY...Winds will decrease on Saturday, but it
will still be very cold. Lows Saturday night will be -10 to -20
below as surface high pressure settles overhead. The lull in the
weather won't last long, as another clipper system brings snow
chances again on Sunday, with the highest probability across
southwest Minnesota, and lesser chances in western Wisconsin. This
too will be a colder, fluffy snow, but the northwest winds that
follow it are only around 10 to 20 mph. Looking ahead, there is a
glimmer of hope with above normal temperatures favored at the end of
December into the New Year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 543 AM CST Wed Dec 21 2022

Snow will move in from west to east today. Expect IFR/LIFR conditions
at times with visibility around a half to 2 miles. Snowfall rates
will be around a half inch per hour. Winds will be light, but become
northwest and increase overnight. Expect visibility to decrease on
Thursday as winds increase.

KMSP...
Snow will begin later this morning, but the lowest visbys may end up
just to the north of KMSP. Snow will continue through most of the
day, but become lighter this evening with a brief period of VFR
conditions possible overnight before winds increase on Thursday.

/OUTLOOK FOR KMSP/
Thu...MVFR/IFR and BLSN. Wind NW 15-20kts gusts 30-35 kts.
Fri...MVFR/IFR and BLSN. Wind NW 25G40 kts.
Sat...MVFR/IFR and BLSN. Wind NW 20G30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until midnight CST tonight for Benton-Douglas-
     Isanti-Kanabec-Mille Lacs-Morrison-Sherburne-Stearns-Todd-
     Wright.

     Wind Chill Warning from 6 AM Thursday to noon CST Saturday for
     Brown-Chippewa-Douglas-Kandiyohi-Lac Qui Parle-Martin-Pope-
     Redwood-Renville-Stevens-Swift-Watonwan-Yellow Medicine.

     Winter Storm Watch from Thursday afternoon through late Friday
     night for Anoka-Benton-Carver-Chisago-Dakota-Douglas-Goodhue-
     Hennepin-Isanti-Kanabec-Mille Lacs-Morrison-Ramsey-Rice-Scott-
     Sherburne-Stearns-Todd-Washington-Wright.

     Wind Chill Watch from Thursday evening through Saturday morning for
     Benton-Blue Earth-Carver-Faribault-Freeborn-Le Sueur-McLeod-
     Meeker-Morrison-Nicollet-Rice-Scott-Sherburne-Sibley-Stearns-
     Steele-Todd-Waseca-Wright.

     Winter Storm Warning until noon CST Thursday for Brown-Chippewa-
     Kandiyohi-Lac Qui Parle-McLeod-Meeker-Nicollet-Pope-Redwood-
     Renville-Sibley-Stevens-Swift-Yellow Medicine.

     Blizzard Warning from noon Thursday to 6 AM CST Saturday for Blue
     Earth-Brown-Chippewa-Faribault-Freeborn-Kandiyohi-Lac Qui
     Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-Pope-Redwood-
     Renville-Sibley-Steele-Stevens-Swift-Waseca-Watonwan-Yellow
     Medicine.

     Winter Storm Warning from 9 AM this morning to 3 AM CST Thursday
     for Anoka-Carver-Chisago-Dakota-Hennepin-Ramsey-Rice-Scott-
     Washington.

     Winter Storm Warning from 9 AM this morning to noon CST Thursday
     for Blue Earth-Faribault-Freeborn-Le Sueur-Martin-Steele-
     Waseca-Watonwan.

     Winter Storm Warning from noon today to 6 AM CST Thursday for
     Goodhue.

WI...Winter Storm Watch from Thursday afternoon through late Friday
     night for Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-
     Rusk-St. Croix.

     Winter Storm Warning from 9 AM this morning to 3 AM CST Thursday
     for Barron-Polk-Rusk-St. Croix.

     Winter Storm Warning from noon today to 6 AM CST Thursday for
     Chippewa-Dunn-Eau Claire-Pepin-Pierce.

&&

DISCUSSION...CEO/JRB/PEM
AVIATION...JRB
Hazardous weather outlook, Dec 21, 4:52 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
452 AM CST Wed Dec 21 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
452 AM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Snow developing today, but light winds. Travel impacts likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widespread blowing snow, strong winds, and dangerously cold wind
chills will move in later Thursday through Friday night and lead
to life-threatening conditions for travelers. Consult the winter
weather message for additional details.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, St. Croix

When
December 21, 11:00 AM CST to December 22, 6:00 AM CST
Where
St. Croix forecast zone
Reported by
CoCoRaHS
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

There were multiple reports of 5 to 7 inches across the county within a 12-hour period. The highest snowfall observation was along the western border of the county at 6.5 inches just SE of Hudson, WI. This verifies the winter storm warning.

Winter Storm, Pierce

When
December 21, 11:00 AM CST to December 22, 6:00 AM CST
Where
Pierce forecast zone
Reported by
CoCoRaHS
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

There were multiple reports of 6 to 8 inches across the county within a 12-hour period. The highest observation was 8 inches located in the central area of the county in Moesville, WI (10 Miles N of Red Wing, MN or 15 miles SE of Prescott, WI). This verifies the winter storm warning.

Winter Storm, Polk

When
December 21, 11:00 AM CST to December 22, 6:00 AM CST
Where
Polk forecast zone
Reported by
CoCoRaHS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

There were multiple reports of 4 to 6 inches across the county within a 12-hour period. The highest snowfall amounts were observed near the southern border of the county or about 10 mi NE of New Richmond, WI. This verifies the winter storm warning.

Winter Storm, Eau Claire

When
December 21, 1:00 PM CST to December 22, 6:00 AM CST
Where
Eau Claire forecast zone
Reported by
CoCoRaHS
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

There were multiple reports of 4 to 6 inches across the county within a 12-hour period. The highest observations were recorded in the northwestern area of the county. Eau Claire, WI observed 5.8 inches of snowfall. This verifies the winter storm warning.

Winter Storm, Pepin

When
December 21, 1:00 PM CST to December 22, 6:00 AM CST
Where
Pepin forecast zone
Reported by
CoCoRaHS
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

There were multiple reports of 5-6 inches across the county within a 12-hour period. The highest observation was 8 mi northwest of Pepin, WI 5.5 inches of snowfall. with This verifies the winter storm warning.

Winter Storm, Dunn

When
December 21, 1:00 PM CST to December 22, 6:00 AM CST
Where
Dunn forecast zone
Reported by
CoCoRaHS
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

There were multiple reports of 6 to 7 inches across the county within a 12-hour period. The highest observation was recorded just WNW of Menomonie, WI at 7.3 inches. This verifies the winter storm warning.

Winter Storm, Barron

When
December 21, 3:00 PM CST to December 22, 6:00 AM CST
Where
Barron forecast zone
Reported by
CoCoRaHS
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

There were multiple reports of 5 to 6 inches across the county within a 12-hour period. The highest observation was recorded in Rice Lake, WI. This verifies the winter storm warning.

Winter Storm, Rusk

When
December 21, 3:00 PM CST to December 22, 6:00 AM CST
Where
Rusk forecast zone
Reported by
CoCoRaHS
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

There were multiple reports of 5 to 6 inches in neighboring counties to the southwest and northeast of Rusk County within a 12-hour period. One report received near Ladysmith, WI observed 5 inches of snowfall. This verifies the winter storm warning.

Winter Storm, Chippewa

When
December 21, 3:00 PM CST to December 22, 6:00 AM CST
Where
Chippewa forecast zone
Reported by
CoCoRaHS
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

There were multiple reports of 5 to 6 inches across the county within a 12-hour period. Neighboring counties to the south and west both reported similar amounts. Highest amounts appear to be in Chippewa Falls, WI and south towards the county border near Eau Claire, WI. This verifies the winter storm warning.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064277, 1064278, 1064279, 1064274, 1064275, 1064276, 1064258, 1064272, 1064273.